Drug-induced psychotic symptoms in Parkinson's disease. Problems, management and dilemma
- 369 Downloads
Psychotic symptoms develop in 20–30 % of patients with Parkinson's disease (PD) receiving chronic anti-PD medications, and visual hallucinations with or without delirium and paranoid delusions are the most frequent symptoms. Psychotic symptoms disturb ADL and QOL of PD patients and tax caregivers far more than the motor disabilities do, and good management of drug-induced psychotic symptoms is potentially important. Withdrawal of anti-PD drugs relieves the patients from psychotic side effects, but worsens the parkinsonian motor symptoms. The first step of treatment is to eliminate triggering factors other than anti-PD drugs, such as infections, metabolic disorders, subdural hematoma, and hallucinogenic drugs. The second step is to eliminate anti-PD drugs in the following order; first anticholinergics, amantadine and selegiline, second dopamine agonists, and finally levodopa/carbidopa. Anti-PD medications should be reduced to the point of improving psychotic side effects without drastically worsening parkinsonian motor symptoms. When the above adjustments fail to sufficiently alleviate psychotic side effects, the third step is consideration of antipsychotic drugs although they have potential capacity to antagonize dopamine D2 receptors and worsen parkinsonism. Atypical antipsychotics such as clozapine and olanzapine are recommended, though the former is not available in Japan.
Unable to display preview. Download preview PDF.